Usually I have a couple of days’ grace straight after chemotherapy before I start to feel ill, but this time the side effects kicked in almost straight away – which is why I’ve only just got around to writing about it. Also, my arm swelled up around the cannulation site, making typing painful – a sign that my veins, rather like their owner, are getting “grumpy’ (the medical term) from the repeated infusions.
The long list of unpleasant side effects seems to lengthen with each cycle of chemo and this time muscle spasms came, uninvited, to join the usual boorish party-goers of fatigue, sickness, dry mouth, lack of appetite, acne, diarrhoea, heartburn, mouth ulcers and hot flushes. Painful cramping in my leg and toes kept me awake for five nights after the infusion.
Apart from that, I was absolutely fine and dandy.
Luckily, I’ve since emerged from chemo hell to engage in activities that don’t involve needles, hospitals or feeling sick. Which is always nice.
This week’s loveliness has included: watching the Tour de Yorkshire in Wetherby and Tadcaster; tea-drinking and gossiping with friends; monster-chocolate-cake-making; scone-eating and bike pootling with the kids.
Next week is (fingers crossed) my final round of chemotherapy. I’m focusing on that milestone, rather than the mastectomy, reconstruction surgery, radiotherapy and Herceptin injections to follow.
There’s still a long road ahead but we’re making progress – one painful step at a time.